Insulin-related hypoglycemia and errors (IHEs) are significant causes of emergency department (ED) visits and hospitalizations in insulin-treated people with diabetes. The risk was highest among elderly patients with diabetes, as reported in the May 2014 issue of JAMA Internal Medicine.
An Estimated 100,000 Insulin-Related Hypoglycemia and Errors Occur Annually
Based on 8,100 adverse drug event cases identified in the CDC’s National Electronic Injury Surveillance System–Cooperative Adverse Drug Event Surveillance project, the authors estimated that 97,648 ED visits for insulin-related hypoglycemia and errors (IHEs) occurred annually between 2007 and 2011, and that nearly one-third of these ED visits (29.3%) resulted in hospitalization. The rate was highest among patients age 80 years and older (34.9 per 1,000 insulin-treated patients with diabetes), followed by patients age 18 to 44 years (24.3 per 1,000 insulin-treated patients with diabetes).
Insulin-treated patients age 80 years or older treated were more than twice as likely to visit the ED for IHEs (incidence odds ratio, 2.5) and nearly 5 times more likely to be hospitalized because of IHEs than patients 45 to 64 years old (odds ratio, 4.9).
Severe neurological conditions (shock, loss of consciousness, seizure, hypoglycemia-related fall or injury, or hypoglycemia-associated altered mental status) occurred in approximately 61% percent of cases. In the 21% percent of patients in whom factors leading up to the ED visit were documented, meal-related issues (not eating after taking a fast-acting insulin or not adjusting the insulin regimen to make up for reduced calories) were involved in 46% of cases. An estimated 22% of the ED visits involved patients taking the wrong insulin product (most commonly mixing up long-acting and rapid-acting insulin products), and 12% involved patients taking the wrong dose.
Reducing the Risk for Insulin-Related Hypoglycemia and Errors
“Clinicians are well-acquainted with the risks of insulin for individual patients, but they might not fully appreciate the public health burden of ED visits and hospitalizations from insulin-related hypoglycemia and errors,” Dr. Geller said. “Until very recently, clinical guidelines emphasized the long-term benefits of blood glucose control through tight blood glucose control. This study supports more recent clinical guidance favoring the need to balance the short-term risks of tight blood glucose control with the potential long-term benefits. Doing so includes taking into account an individual’s risk for hypoglycemia based on such factors as age, other chronic conditions, and their ability to safely manage insulin therapy,” he said.
“What our findings also point to is an opportunity to improve how these patients can safely use their insulin,” Dr. Geller added. “For example, we know that planning meals around dosing of certain types of insulin (for example, rapid-acting insulin products) is one of the most important things that patients can do to prevent hypoglycemia. Also, for patients prescribed more than one type of insulin, it’s important that they pay close attention to which insulin products they inject so as to prevent confusion or mix-ups among insulins. It’s also important for patients to recognize the signs and symptoms of hypoglycemia, educate their families and caregivers on recognizing hypoglycemia, and be ready to promptly treat hypoglycemia (for example, using glucose tablets or orange juice),” Dr. Geller said.
March 25, 2015
Geller AI, Shehab N, Lovegrove MC, et al. National estimates of insulin-related hypoglycemia and errors leading to emergency department visits and hospitalizations. JAMA Intern Med. 2014;174(5):678-686.